Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Lubbock, TX

April 12, 2017Yoakum County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 12, 2017, 2:02 PM CDT for Yoakum County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2017, 2:02 PM CDT (19:02 UTC)
Expired
Apr 12, 2017, 2:30 PM CDT
In force
28 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 108 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:39 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 12, 12:39 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1239 PM CDT Wed Apr 12 2017

.AVIATION...
An area of widespread rain and embedded thunderstorms continues to
move out of eastern New Mexico and will bring RA/TS to the
KLBB/KPVW sites early this afternoon followed a few hours later at
KCDS. Ceilings are currently expected to remain mostly in the MVFR
category though excursions to IFR will be possible, particularly
during the overnight hours.

&&

.UPDATE...
Have issued an areal flood watch for all but the southeastern
Rolling Plains. An expansive area of precipitation continues to
move out of NM and a number of waves are anticipated over the next
24 hours. Embedded thunderstorms should largely remain below
severe limits though there is some risk of marginally severe hail.

Widespread 1-2 inch totals look plausible through the course of
the event, which will likely occur over several phases with lulls
in between. The first lull looks to occur early this evening
across the west (moving east with time) followed by another batch
overnight. A number of strong storms appears ongoing over the
Tularosa basin though, as these storms move into the the airmass
worked over by this morning's convection across eastern NM, the
intensity would generally be expected to decrease with an
expansion in areal coverage.

&&

.PREV DISCUSSION... /issued 631 AM CDT Wed Apr 12 2017/

AVIATION...
Already seeing some TS across southern NM. These storms will work
eastward through the day. Better coverage expected late afternoon
through the evening at KLBB and KPVW, delayed until after midnight
at KCDS.

PREV DISCUSSION... /issued 336 AM CDT Wed Apr 12 2017/

SHORT TERM...
The well-anticipated precipitation is approaching as a nice looking
mid/upper level short wave trough is pushing eastward across western
Arizona and northwestern Sonora. Conditions tonight are playing out
about as expected with moderate low level warm, moist advection
occurring ahead of the trough while mid and upper levels are
moistening across New Mexico. The inherited forecast was in good
shape and have only made some relatively minor adjustments to it
this morning. Precipitation chances will be maximized between 12/21Z
and 13/12Z as the upper trough moves across eastern Arizona and New
Mexico today and tonight. The severe potential looks pretty small as
abundant cloud cover (stratus should hang in most, if not all, of
the day) will limit high temperatures mostly to the 60s, in turn
limiting potential energy with progged MUCAPE values mostly between
250 and 750 J/kg. Southwestern zones may realize a little more than
that this afternoon, so maybe a slightly enhanced chance there. The
main focus remains on heavy rain potential. Low level moisture
return has been somewhat robust this morning, but a thunderstorm
complex across South Texas last evening has done a good job of
cutting off deeper Gulf moisture. It looks like 50s to near 60 dew
point temperatures will be the best we will be able to realize this
afternoon which may put a limit on the potential on vigorous deep
convection. Combining the low level moisture with the increased mid
level moisture from the west is progged to result in Precipitable
Water of about 1.0-1.3 inches across the region this afternoon
through tonight. This is around 3 standard deviations above
climatology, which while healthy, is not necessarily extreme.
However, it looks like the orientation of the mean flow will be with
the moisture axis which will promote an increased likelihood of
training of storms. These are certainly some characteristics that
have spurred the thought of a flood watch, but have decided to hold
off at this time given enough uncertainty with degree of instability
and quality of deep moisture. However, the situation will bear
watching through the day.

LONG TERM...
Primary change to the previous forecast theme was to scale back
PoPs more aggressively on Thursday A.M. across much of the South
Plains following the biggest slug of precip overnight. Tonight's
upper trough is still on track to lift across the eastern Panhandles
by Thursday afternoon with increasingly subsident flow in its
wake. Nevertheless, soundings at times immediately behind the
trough axis exhibit negligible CINH during the day which could
easily procure spotty, diurnally driven storms just about anywhere.

Beyond Thursday, the overwhelming theme is for low level moisture
to remain stolid every day under weakly cyclonic SW flow that
eventually trends more zonal after Easter. How much the
anticipated heavy rain tonight through early Thursday stunts high
temps is an obvious concern which climo-weighted MOS rarely
accounts for, so have sided with the cooler raw model guidance
for high temps each day which is more fitting given saturated
soils.

Precip-wise, Friday still shows more cons than pros for convective
initiation given a warming EML and minimal forcing. Opted to
shave back the inherited PoPs farther west near the dryline in
eastern NM and more favorable orographic forcing, but the ECMWF
still appears overblown with convection this day especially should
convective temps be stunted from diabatic cooling of wet soils.

The dryline should shift east on Saturday under improving SW
flow, but it's not uncommon to see models overshoot the dryline's
easterly position this many days out, so slight PoPs were hedged a
bit westward toward I-27 late on Sat. These PoPs should only
improve come Easter as a cold front edges south and presumably
stalls in/near our area. GFS has joined forces with its rivals
regarding this front's more southerly latitude, so confidence for
now is improving in a more definitive window for precip at some
point on Easter. Sunday's pattern recognition certainly has the
makings for an organized severe storm setup, but this is extremely
dependent on the front not surging south beyond our domain - a
tendency which models often miss especially when convective
outflows are involved.

Lingering PoPs on Monday look to be shown the backdoor thereafter
as mean-scale ridging nudges into West TX. This will serve to both
warm and dry out the region - while also stimulating many eager
mosquito larvae.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for TXZ021>037-039>043.

&&

99/99/26
Hazardous weather outlook, Apr 12, 10:59 AM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1059 AM CDT Wed Apr 12 2017

TXZ021>044-131600-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1059 AM CDT Wed Apr 12 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Slow-moving showers and thunderstorms will expand in coverage
today and especially overnight. Heavy rain and flooding will be
the greatest threats with these thunderstorms, although some
marginally severe hail and strong wind gusts are also possible,
particularly across the western South Plains this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The likelihood of hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flooding and heavy rainfall
amounts.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 11:54 AM CDTFlood WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 16 more16 hr
Apr 12, 2:33 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum27 min
Apr 12, 3:00 PM CDTSevere Thunderstorm WarningLUBTerry30 min
Apr 12, 3:29 PM CDTAreal Flood AdvisoryLUBLubbock2 hr
Apr 12, 6:20 PM CDTSpecial Weather StatementLUBHockley, Lamb25 min
Apr 12, 6:45 PM CDTSpecial Weather StatementLUBHockley30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.